Elevated K+--insulin?

  1. 0
    Got a question. Had a pt today that had a really high K+ level on admission and they gave hime insulin, and dextrose in his iv fluids. Dont really understand this one. Anyone care to help? thanks!
  2. 19 Comments so far...

  3. 1
    Insulin forces K+ into the cell (I think I've got the direction right), and dextrose prevents a crash from low glucose. Helps in the short term to prevent effects of hyperkalemia.
    CaLLaCoDe likes this.
  4. 0
    Im sure someone here will give you the whole scientific explanation but plain and simple....potassium will follow sugar from the cells so therefore giving insulin along with dextrose will cause the sugar to rise and then move from inside the cells to outside the cells with the potassium following behind it.
  5. 0
    Yes, go over your Na+/K+ pump and how that affects our muscles (think action potential) and what would a high K+ do to a muscle, like the heart...What would you expect to see on the cardiac monitor?
    Giving insulin, as has been stated above, will push K+ back into the cell
    athena
  6. 3
    The insulin injection is just a hormone that stimulates glucose to cross the cell membrane and provokes the uptake of potassium as well. I believe it has something to do with the size of the molecule (macro-). The high potassium you saw in your patient was serum k+ so it needs to be forced back into the cells. Remember that if all our potassium was in the extracellular space it would be immeasurably high: 50-100x the normal value.
    Within 30-60 minutes the potassium should begin to shift back into the cells. The glucose is given to prevent iatrogenic hypoglycemia. IV calcium should be given if any acute EKG changes are noted and most of the literature I've read lately doesn't support the effectiveness of NaHCO3 very much (in fact, we don't use it much anymore).
    Recent AHA guidelines don't recommend giving a potassium-binder like Kayexelate anymore for emergent treatment of hyperkalemia. It forms a composite of resin and potassium which is excreted in feces, but takes at least 24 hours. Occasionally we give them all in conjunction with each other, to provide immediate and extended treatment.
    Of course one of the fastest and most reliable ways of correcting the k+ is hemodialysis. It's interesting to note that albuterol also displaces the potassium back into the cell and can be used to potentiate the effect of the insulin.
    NeoNurseTX, momdebo, and SweetTeaRN like this.
  7. 5
    This is from a previous post I did awhile back...hope it helps:


    Insulin is needed to allow glucose to cross into muscle cells. K+ crosses cell membranes whenever insulin is present.


    insulin & potassium + glucose ---> muscle cells


    Here's my full post: http://allnurses.com/forums/f8/hyper...-321349-2.html . I wrote this regarding a DKA question from another poster. However, it should help with understanding why insulin + glucose is used in hyperkalemia (even if the pt isnt diabetic).

    Bottom line: insulin uses potassium to help carry glucose into cells. In the non-diabetic pt, administering IV insulin alone would most likely cause hypoglycemia - which is why we give glucose IV. I always give glucose first, just in case the IV site blows (if you give insulin first and lose the IV site, you could have a problem with timely glucose administration and hypoglycemia could set in).
    alyx, Blee O'Myacin, SweetTeaRN, and 2 others like this.
  8. 0
    after ultra filtration my pt had a potassium level of >6.

    we gave one amp of d50 and 10 units of regular insulin.
  9. 0
    This is getting a bit off topic, but I never understood why the patients don't still bottom out glucose wise from the insulin. I have type 1 diabetes, I know my pancreas doesn't make insulin, and for each unit of insulin I take I need 11-14 grams of carb (depending on time of day) to balance it out so I don't go low. According to my doctor, this is pretty typical.

    Now, I've seen 10 units of insulin and 1 amp of d50 for hyperkalemia before. That also seems fairly typical. However, that's 25 grams of carb and 10 units of insulin- in other words, 2.5 grams of carb to balance out 1 unit, in addition to the insulin their pancreas is making.

    That's what confuses me. Why do I need 14 grams of carb for 1 unit, when these people don't go low with only 2.5 grams per unit?
  10. 1
    Quote from RNREMT-P
    ...most of the literature I've read lately doesn't support the effectiveness of NaHCO3 very much (in fact, we don't use it much anymore).
    Recent AHA guidelines don't recommend giving a potassium-binder like Kayexelate anymore for emergent treatment of hyperkalemia.
    Offhand, do you remember where you read about the bicarb?

    My ER docs generally include bicarb in the hyperkalemia order. It's hit or miss with the kayexelate depending on who's doing the ordering.

    Thanks.
    Blee O'Myacin likes this.
  11. 1
    Another thing to go along with this-
    If a patient comes in with hyperglycemia and receives a lot of insulin to lower it, be sure to be supplementing their K+ either in a drip or po- if anything at least monitor it and be aware of hypokalemia.
    yawn likes this.


Top